After responding to seven overdose calls and three deaths in the town of Georgina in just two weeks, police are reminding the public of the dangers of fentanyl.
Between Aug. 23 and Sept. 6, York Regional Police say they have responded to an increase in calls related to drug overdoses and deaths.
The majority of these calls have been related to “an extremely toxic batch of fentanyl,” according to a release.
“Fentanyl is 100 times more potent than morphine,” continues the release from police.
“Two milligrams of pure fentanyl (the size of about four grains of salt) is enough to kill the average adult. If combined with alcohol and or other drugs, including prescription medications, the risk of a fatal outcome is increased.”
Police are reminding residents that if fentanyl is mistaken for another less-potent opioid like morphine, heroin or oxycodone, overdoses can easily occur.
“Depending on how it’s administered, the user may not notice the difference until it’s too late. In addition, some drugs can contain contaminants that are hard or impossible to detect,” reads the release.
“Symptoms of an overdose include slow, irregular and shallow respirations, pinpoint pupils, muscle rigidity, seizures and unconsciousness leading to coma. Minor effects include dizziness, drowsiness, headache, sleepiness, nausea and vomiting.”
Police urge the public to avoid using drugs alone and ensure there is a Naloxone kit available for an emergency.
“Avoid mixing drugs and be very careful about dosage. Learn the signs and symptoms of an overdose and call 9-1-1 immediately if you think you or a friend could be overdosing,” continues the release from police.
For more information on how organizations from across York Region are working together to reduce opioid harms, read the Opioid Action Plan.